Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 4, NWS Topeka, KS

April 29, 2022Washington County, Kansas

NWS Topeka, KS issued this tornado warning at Apr 29, 2022, 6:39 PM CDT for Washington County, Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2022, 6:39 PM CDT (23:39 UTC)
Expired
Apr 29, 2022, 7:15 PM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Washington County, KS

The radar

The Topeka radar (KTWX), 117 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 6:40 PM CDTTORNADO1 S Washington, KSPUBLIC REPORTS BRIEF TOUCHDOWN JUST OUTSIDE OF WASHINGTON AT 640PM.
Apr 29, 7:07 PM CDTTSTM WND DMG2 Ese Washington, KSREPORT FROM MPING: 3-INCH TREE LIMBS BROKEN; POWER POLES BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 3:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2022-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2022-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 414 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
414 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WFUS53 KTOP 292339
TORTOP
KSC201-300015-
/O.NEW.KTOP.TO.W.0004.220429T2339Z-220430T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
639 PM CDT Fri Apr 29 2022

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Northeastern Washington County in north central Kansas...

* Until 715 PM CDT.
    
* At 639 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Washington, moving northeast at 25 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Washington, Hanover, Morrowville and Hollenberg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3992 9680 3984 9681 3971 9710 3982 9723
      4000 9703 4000 9700
TIME...MOT...LOC 2339Z 230DEG 23KT 3983 9707 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Flanagan
3 follow-up statements
337 
WWUS53 KTOP 292344
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
644 PM CDT Fri Apr 29 2022

KSC201-300015-
/O.CON.KTOP.TO.W.0004.000000T0000Z-220430T0015Z/
Washington-
644 PM CDT Fri Apr 29 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHEASTERN WASHINGTON COUNTY...
        
At 643 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Washington, moving northeast at 25 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Weather spotters reported a funnel cloud. At 5:40PM, a 
         funnel cloud and rotating wall cloud were observed near 
         Washington.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Washington, Hanover, Morrowville and Hollenberg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3992 9680 3984 9681 3972 9707 3983 9721
      4000 9703 4000 9700
TIME...MOT...LOC 2343Z 230DEG 23KT 3985 9703 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Flanagan
948 
WWUS53 KTOP 292348 CCA
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
648 PM CDT Fri Apr 29 2022

KSC201-300015-
/O.COR.KTOP.TO.W.0004.000000T0000Z-220430T0015Z/
Washington-
648 PM CDT Fri Apr 29 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHEASTERN WASHINGTON COUNTY...
    
At 648 PM CDT, a confirmed tornado was located 4 miles northeast of
Washington, moving northeast at 25 mph.

HAZARD...Damaging tornado and ping pong ball size hail.

SOURCE...Public confirmed tornado. At 6:40PM, a tornado was reported 
         just north of Washington.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Washington, Hanover, Morrowville and Hollenberg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3992 9680 3984 9681 3972 9707 3983 9721
      4000 9703 4000 9700
TIME...MOT...LOC 2343Z 230DEG 23KT 3985 9703 

TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN

$$

Flanagan
391 
WWUS53 KTOP 300008
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
708 PM CDT Fri Apr 29 2022

KSC201-300016-
/O.EXP.KTOP.TO.W.0004.000000T0000Z-220430T0015Z/
Washington-
708 PM CDT Fri Apr 29 2022

...THE TORNADO WARNING FOR NORTHCENTRAL WASHINGTON COUNTY WILL EXPIRE
AT 715 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area. A 
tornado warning remains in effect for northeast Washingtion County.

A Tornado Watch remains in effect until 1100 PM CDT for north central
and northeastern Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Washington County.

LAT...LON 3992 9680 3984 9681 3972 9707 3983 9721
      4000 9703 4000 9700
TIME...MOT...LOC 0006Z 230DEG 23KT 3994 9689 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 29, 3:10 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Apr 29, 3:10 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
310 PM CDT Fri Apr 29 2022

.DISCUSSION...
Issued at 257 pm CDT Fri Apr 29 2022

- Severe thunderstorms will develop late this afternoon and extend
through the evening hours. Discrete supercells will be capable of
large hail and possible tornadoes. A line of storms will develop
during the evening hours with the primary hazard being damaging wind
gusts and perhaps a few meso vortex tornadoes embedded within the
line.

- Strong to severe thunderstorms may be possible Monday afternoon
and evening.

This afternoon and Tonight: Early this afternoon a surface low was
located across west central KS with a dryline extending east
southeast through Russel, to east of Great Bend to west of Kingman.
An EML has overspread the warm sector however sfc heating heating,
convergence along the surface dryline and stronger ascent ahead
of a a shortwave trough lifting northeast across the Plains will
help to erode the capping inversion for a few discrete supercells
to develop along and ahead of the dryline across north central and
south central KS. The environment will be favorable for any
discrete supercells to produce large hail and possible tornadoes
given forecast hodographs that show clockwise looping in the
lowest 2 to 3KM. This will provide low-level horizontal vorticity
to be nearly parcel with the storm relative motions vectors.
Thus, any supercell may develop intense low-level rotation that
could produce a tornado. Even though surface dewpoints are only in
the lower 60s, H5 temperatures are around
-17 degree C providing over 2500 J/KG of MLCAPE. There are a few
 CAMs that show the cap ahead of the dryline not breaking but the
 latest HRRR that is usually more robust with CIN, shows discrete
 supercells developing northeast of Newton KS around 22Z and
 moving northeast into the TOP CWA by 7 PM, and into east central
 KS by 8 PM. The surface cold front across northwest KS will
 gradually overtake the dryline and cause a line of storms to
 develop across the western CWA. There may be a period during the
 late afternoon through the early evening hours across the western
 counties for the storms that develop ahead of the front to
 remain semi-discrete for an hour or two before transitioning into
 a linear line of the storms. I cannot rule out a possible
 tornado with any of the semi-discrete storms across north central
 KS during the late afternoon and early evening hours. This line
 will move east ahead of the cold front across northeast and east
 central KS and should move southeast of the CWA by 12 Midnight.
 Expect damaging wind gusts along the QLCS and since the sfc-3KM
 shear vectors will be nearly perpendicular to the line there may
 be a few meso vortex tornadoes embedded within the line through
 the mid and late evening hours.

Saturday through Sunday, the H5 trough across the Plains will lift
northeast into the upper Midwest and Great Lakes States. Another
upper trough will dig southeast across the western US Saturday
night. Expect cooler temperatures and dry conditions for the weekend.
Highs on Saturday will reach the lower 60s along the NE border with
upper 60s expected across the southern counties. Highs on Sunday
will be warmer as the H5 ridge shifts east across the Plains. look
for maximum temperatures in the lower to mid 70s.

Sunday night through Monday night, an upper trough across the
southwest US will lift northeast across the Plains late Monday.
Strong southerly low-level flow will advect richer moisture
northward across the state. Isentropic lift may cause a few elevated
thunderstorms late Sunday night into Monday morning. We may see some
clearing Monday afternoon before a surface front shifts southeast
across the CWA. Surface convergence across along the front combined
with DCVA will provide sufficient lift for numerous showers and
thunderstorms Monday afternoon int Monday night. The vertical wind
shear combined with instability will be favorable for strong to
severe thunderstorms with the better chance across east central KS.

Tuesday through Wednesday, another upper level trough will dig
southeast across the western US into the southwest US. A downstream
ridge will move across the Plains. Expect cooler temperatures with
the highs in the 60s.

Wednesday night through Friday, the upper level trough across the
southwest US will slowly lift northeast. Expect chances for showers
and thunderstorms. The vertical shear and instability may be
sufficient on Thursday for a some stronger to severe storms. Cloud
cover and rain may keep highs in the 60s to lower 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 614 AM CDT Fri Apr 29 2022

VFR to MVFR at all terminals today. Scattered Showers and
thunderstorms will continue to move into the area early this
morning. Due to the scattered nature of storms, left only a
vicinity mention in the TAF for the morning. Ceilings will likely
fall to MVFR for much of the morning at all sites as a stratus
deck moves in. Clearing is possible later this afternoon for KMHK.
Winds will be gusty throughout the afternoon with thunderstorm
development expected this evening as a cold front moves through
the area after 00z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Gargan
AVIATION...Jones
Hazardous weather outlook, Apr 29, 3:54 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
354 PM CDT Fri Apr 29 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-302100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
354 PM CDT Fri Apr 29 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Late this afternoon and Tonight

Severe storms will be possible across the entire outlook area
late this afternoon through the early overnight hours. Afternoon
storms could initiate around after 4 PM, but will remain
isolated. All modes of severe weather will be possible with these
storms. A squall line will develop along the cold front, with the
main threats being large hail, damaging wind gusts up to 70 mph,
and a few weak and brief tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through the evening hours.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Apr 29, 5:54 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             1 N ABILENE             38.93N 97.22W
04/29/2022  E1.25 INCH       DICKINSON          KS   TRAINED SPOTTER

            SPOTTER REPORTS QUARTER TO HALF-DOLLAR SIZED
            HAIL JUST ON THE WESTERN SIDE OF ABILENE
            CITY LIMITS.

&&

CP
Local storm report, Apr 29, 5:57 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
557 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             CONCORDIA               39.57N 97.66W
04/29/2022  E2.00 INCH       CLOUD              KS   PUBLIC

&&
Local storm report, Apr 29, 5:59 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
559 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND GST     2 SSE CONCORDIA         39.55N 97.65W
04/29/2022  M62 MPH          CLOUD              KS   ASOS

            ASOS STATION KCNK CONCORDIA.

&&

CP
Local storm report, Apr 29, 6:25 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             8 NNW MOONLIGHT         39.12N 97.15W
04/29/2022  E1.50 INCH       DICKINSON          KS   TRAINED SPOTTER

&&
Local storm report, Apr 29, 6:33 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             7 SSW ENTERPRISE        38.80N 97.15W
04/29/2022  E1.50 INCH       DICKINSON          KS   TRAINED SPOTTER

            ALSO REPORTS A FUNNEL CLOUD.

&&
Local storm report, Apr 29, 6:34 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             MORROWVILLE             39.84N 97.17W
04/29/2022  E0.88 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 4:03 AM CDTSpecial Weather StatementTOPGeary27 min
Apr 29, 4:16 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley14 min
Apr 29, 5:16 AM CDTSpecial Weather StatementTOPWashington29 min
Apr 29, 5:44 AM CDTSpecial Weather StatementTOPMarshall, Nemaha, Pottawatomie, Washington31 min
Apr 29, 7:17 AM CDTSpecial Weather StatementTOPBrown28 min
Apr 29, 5:00 PM CDTSpecial Weather StatementTOPDickinson30 min
Apr 29, 5:11 PM CDTSevere Thunderstorm WarningTOPDickinson34 min
Apr 29, 5:26 PM CDTSpecial Weather StatementTOPCloud34 min
Apr 29, 5:33 PM CDTSevere Thunderstorm WarningTOPCloud, Republic27 min
Apr 29, 5:41 PM CDTSpecial Weather StatementTOPDickinson, Geary34 min
Apr 29, 5:54 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson36 min
Apr 29, 5:58 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPCloud, Republic, Washington47 min
Apr 29, 5:59 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Riley31 min
Apr 29, 6:08 PM CDTSevere Thunderstorm WarningTOPDickinson37 min
Apr 29, 6:13 PM CDTTornado WarningTOPDickinson32 min
Apr 29, 6:15 PM CDTTornado WarningTOPCloud, Republic, Washington30 min
Apr 29, 6:25 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley50 min
Apr 29, 6:26 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPWashington34 min
Apr 29, 6:43 PM CDTTornado Warning Tornado observedTOPDickinson, Geary32 min
Apr 29, 6:55 PM CDTSevere Thunderstorm WarningTOPClay, Riley, Washington35 min
Apr 29, 6:56 PM CDTTornado WarningTOPMarshall, Washington24 min

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.